PA PSRS Patient Saf Advis 2007 Mar;4(1):16-7.
Take Steps to Avoid Inadvertent IV Administration of Nimodipine Liquid
Cardiology; Critical Care; Nursing; Pharmacy
Expand All Collapse All

Take Steps to Avoid Inadvertent IV Administration of Nimodipine Liquid

Nimodipine (Nimotop), a calcium channel blocker, is indicated to reduce the incidence and severity of ischemic deficits in patients with subarachnoid hemorrhage from ruptured intracranial aneurysms.1 It improves neurological outcome by relaxing cerebral smooth muscle vasculature and preventing vasospasm. The drug is available in a soft gelatin capsule and is normally given orally. However, the inadvertent intravenous (IV) administration of Nimotop has lead to serious patient harm and death.

The manufacturer notes in the nimodipine product labeling that for patients who are unable to swallow, doses can be prepared by extracting the liquid contents of the capsule into a syringe with an 18-gauge needle, administering it via the nasogastric (NG) tube, and flushing with 30 mL of 0.9% saline.1 However, this procedure is potentially dangerous. Several reports have been submitted to PA-PSRS as well as national reporting programs documenting events in which the nimodipine was drawn into a parenteral syringe and accidentally given intravenously, resulting in severe hypotension, cardiovascular collapse, and cardiac arrest.

For example, a report submitted to PA-PSRS describes the following situation:

A patient presented to the hospital with hypertension, malaise, and a headache. A CT scan revealed a large sub-arachnoid bleed, but an angiogram did not demonstrate an aneurysm. Subsequently, the patient suffered a decreased level of consciousness and was intubated. The patient was ordered nimodipine to be administered via a NG tube. A nurse withdrew nimodipine from the capsule using a parenteral syringe and needle. The nurse gathered up this syringe with a collection of other syringes to take to the patient’s bedside for administration. The nurse did not separate this syringe from the others and inadvertently administered the nimodipine IV push instead of via the NG tube. The patient suffered a hypotensive event, and his blood pressure fell from 170 to 70 before it slowly recovered to the 130s during the next half hour.

Similar events have been reported to the United States Pharmacopeia-Institute for Safe Medication Practices Medication Errors Reporting Program (MERP). In one case, a patient was given the contents of a nimodipine capsule via the IV route, resulting in severe hypotension, cardiovascular collapse, and cardiac arrest.2 Another report involved a pharmacy that dispensed nimodipine capsules to nursing units.3 The pharmacists were unaware that the capsules were to treat patients who could not swallow and thus did not provide instructions on how to prepare the capsule contents for feeding tube administration. For one patient, a nurse softened the gelatin capsule in hot water and subsequently withdrew the medication into a parenteral syringe. In the chaos of the shift, the dose was administered IV instead of via the feeding tube. The nurse immediately noticed the error and tried unsuccessfully to withdraw the drug from the IV tubing. Unfortunately, the patient decompensated almost immediately and subsequently died.

Due to the number of harmful adverse drug events involving IV administration of nimodipine, the U.S. Food and Drug Administration (FDA) required the manufacturer to add a boxed warning to nimodipine’s labeling to warn clinicians about medication administration errors with this product. In addition, FDA posted to its Web site a patient safety video titled “Caution on Accidentally Giving Nimodipine (NIMOTOP) Intravenously.”4  An alert on FDA’s Web site and a “Dear Healthcare Professional” letter announced these changes.5,6

To prevent errors associated with the accidental injection of oral nimodipine in patients who are unable to swallow, facilities should consider some of the following:

  • Use an oral syringe to administer the liquid contents of nimodipine capsules (and all other oral liquid medications) because oral syringes are typically incompatible with IV access ports. (While some NG tubes have a connection that is not compatible with an oral syringe, others are available with a suitable port that is compatible. Therefore, investigate the style of NG tube before implementing this procedure, or nurses may have to empty the oral syringe into a parenteral syringe, thus defeating this safety measure.) After administration, flush the NG tube with 30 mL of 0.9% saline.
  • Consider having pharmacists prepare oral liquid nimodipine in oral syringes labeled “For ORAL use only.” In the pharmacy, a parenteral syringe can be used initially to extract the liquid inside the capsule, but the liquid should always be transferred to an oral syringe before dispensing.
  • Consider having pharmacists prepare nimodipine oral syringes in batches. Nimodipine liquid extracted from capsules, stored in amber oral syringes and placed in light-protected bags is stable at room temperature for 31 days.7 Each amber oral syringe can be given a “use by” date of 30 days from production and be stored in a light-resistant amber plastic bag with a sticker that reads “For ORAL use only.”
  • Notify pharmacists if patients cannot swallow so a process can be implemented to dispense nimodipine accordingly.
  • Ask pharmacists to create a new drug entry in the pharmacy computer system for nimodipine 30 mg/mL and include default comments stating that doses given via NG tube be flushed with 30 mL of 0.9% saline after each administration.
  • Place a reminder in the pharmacy computer systems, point-of-care bar-coding systems, and on the drug container to trigger an alert to warn practitioners of this potential problem.3
  • Pharmacists may communicate the potential danger of inadvertent IV injection directly to the person responsible for administering the nimodipine. Because this error has occurred numerous times with fatal results, this communication may be helpful whenever nimodipine is dispensed.

Notes

  1. Bayer Pharmaceuticals Corporation. Nimotop® (nimodipine) capsules US prescribing information [online]. 2005 Dec. [cited 2006 Nov 9]. Available from Internet: http://www.univgraph.com/bayer/inserts/nimotop.pdf.
  2. Institute for Safe Medication Practices. Nimotop safety brief. ISMP Medication Safety Alert! Acute Care Edition 1999 Aug 25;  4(17):1.
  3. Institute for Safe Medication Practices. Take steps to avoid inadvertent IV administration of nimodipine [online]. ISMP Medication Safety Alert! Acute Care Edition 2005 Jul 28 [cited 2006 Nov 9]. Available from Internet: http://www.ismp.org/Newsletters/acutecare/articles/20050728_1.asp.
  4. U.S. Food and Drug Administration. Caution on accidentally giving nimodipine intravenously [online].. FDA Patient Safety News. 2005 Nov [cited 2006 Nov 9]. Available from Internet: http://www.accessdata.fda.gov/scripts/cdrh/cfdocs/psn/transcript.cfm?show=45#7.
  5. U.S. Food and Drug Administration. Nimotop (nimodipine) safety alert [online]. 2006 Feb 15 [cited 2006 Nov 10]. Available from Internet: http://www.fda.gov/medwatch/safety/2006/safety06.htm#Nimotop.
  6. U.S. Food and Drug Administration, Bayer Pharmaceuticals Corporation. Nimotop [letter online]. 2006 Feb [cited 2006 Nov 10]. Available from Internet: http://www.fda.gov/medwatch/safety/2006/Nimotop_DHCP.pdf.
  7. Green AE, Banks S, Jay M, et al. Stability of nimodipine solution in oral syringes. Am J Health Syst Pharm 2004 Jul 15;61(14):1493-6.
PSA LOGO

The Pennsylvania Patient Safety Advisory may be reprinted and distributed without restriction, provided it is printed or distributed in its entirety and without alteration. Individual articles may be reprinted in their entirety and without alteration, provided the source is clearly attributed.

Current and previous issues are available online at http://patientsafety.pa.gov.

©2019 Pennsylvania Patient Safety Authority